Opiate Abuse Symptoms

Opiate Abuse Symptoms

The opiate is a narcotic substance derived from opium and has medicinal value. They are mainly used in manufacturing analgesics. The opiates are highly potent and addictive, hence the reasons why they are vulnerable to abuse. They are divided into schedules which are controlled by anti-narcotic agencies with different rules to reduce abuse. Many people start using the drug as a prescription; but, over time, they get addicted without their knowledge. Stopping the usage often becomes difficult to the extent that medical professionals have to be involved in helping the patients to withdraw from the substance. Here are some opiate abuse symptoms that should help you identify potential addicts.

Increased tolerance should be the first warning. The addicts start taking more of the drugs than what the prescription states to attain the same level of euphoria. Tolerance makes an individual require higher doses to maintain the same effect than the amount that has been recommended by the doctor.

Addicts assume that their level of pain has gone up and that is the reason why they require higher levels of a dose and at higher frequency to stop the pain; while, in reality, the level of pain is still the same, only the chemical concentration in the blood has increased. Doctor shopping and purchasing pills from the black market are some common signs of abusing Opiates.

Opiate Abuse Symptoms

Development of withdrawal symptoms after failing to take the drugs for long is another common opiate abuse symptom. The patient starts developing strong cravings for the drug after they have been using the substance for some time. These cravings sustain until a new dose has been taken. This is often the case for people taking the substance for medical purposes. They are incapable of controlling the withdrawal effects; hence they continue abusing it even after they are advised to stop using it.

Another symptom of opiate abuse can be that the physical appearance of the addict changes suddenly. Since they no longer care about their looks, they suddenly become filthy and shaggy. Patients often have cold and sweaty hands as well as having “the shakes”. You can note notice this with a person shaking hands. In addition, their whole body can have “the shakes”, even when it is hot enough for a normal person.

Another sign of a person abusing opiates is having needle marks on their legs and hands. Being in possession of drug paraphernalia, such as syringes, bottles and needles are other possible indicators of an individual being a drug addict.

In case you note a changed body, clothes or breathe odor of your partner, they might be abusing opiates. Other addicts generally reduce the rate at which they used to work before they start abusing the drugs. Their speech can become slurred; they talk with a lot of difficulty, while others talk a million words per minute after taking the drugs. The increase or decrease of performance in different individuals varies greatly. However, many people become hyperactive when on the drug but slow down as the drug subsides.

Other opiate abuse symptoms can include abnormal sleeping habits, such as falling asleep when talking, staggering movement and extreme laziness, among others.